Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 62, NWS Omaha, NE

June 20, 2008Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 20, 2008, 5:29 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Jun 20, 2008, 5:58 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Montgomery County, IA, Pottawattamie County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 202230
TOROAX
IAC137-155-202315-
/O.NEW.KOAX.TO.W.0062.080620T2229Z-080620T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MONTGOMERY COUNTY IN SOUTHWEST IOWA...
  SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...

* UNTIL 615 PM CDT.

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST   
  DANGEROUS PART OF THE STORM WAS LOCATED ABOUT 4 MILES EAST OF 
  MACEDONIA...OR 37 MILES EAST OF OMAHA...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4113 9516 4105 9530 4119 9539 4122 9527
TIME...MOT...LOC 2229Z 322DEG 6KT 4117 9531

$$

DEWALD
2 follow-up statements
000 
WWUS53 KOAX 202243
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT FRI JUN 20 2008

IAC137-155-202315-
/O.CON.KOAX.TO.W.0062.000000T0000Z-080620T2315Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
542 PM CDT FRI JUN 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND NORTH CENTRAL MONTGOMERY COUNTIES...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED OVER EXTREME NORTHWESTERN MONTGOMERY COUNTY NEAR 
THE POTTAWATTAMIE COUNTY LINE...OR 37 MILES EAST OF OMAHA...MOVING 
SOUTHEAST AT 5 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4113 9516 4112 9519 4105 9530 4118 9537
      4122 9527 4115 9519
TIME...MOT...LOC 2242Z 314DEG 4KT 4116 9530

$$

DEWALD
000 
WWUS53 KOAX 202258
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT FRI JUN 20 2008

IAC137-155-202308-
/O.CAN.KOAX.TO.W.0062.000000T0000Z-080620T2315Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
558 PM CDT FRI JUN 20 2008

...THE TORNADO WARNING FOR SOUTHEASTERN POTTAWATTAMIE AND NORTH
CENTRAL MONTGOMERY COUNTIES IS CANCELLED...

THIS STORM HAS DECREASED IN STRENGTH...AND THE WARNING WHICH WAS IN 
EFFECT HAS BEEN CANCELLED. HEAVY RAIN...GUSTY WINDS AND EVEN SMALL 
HAIL WILL STILL BE POSSIBLE...BUT THE ROTATION THAT WAS PRESENT 
BEFORE APPEARS TO HAVE DECREASED QUITE A BIT.

LAT...LON 4113 9516 4112 9519 4105 9530 4118 9537
      4122 9527 4115 9519
TIME...MOT...LOC 2258Z 314DEG 4KT 4115 9528

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:35 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT FRI JUN 20 2008

.DISCUSSION...
FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX
AND TSRA.

LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF
DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER
TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH
MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER
60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN
THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB
CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY...
HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA
AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH
LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE.

SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND
THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC
POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH
PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO
EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL
PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT.
UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE
POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW
FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S
THROUGH THE FORECAST PD.

&&

.AVIATION...
OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD.  HAVE A CHANCE OF
SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION
AT KLNK FROM 20/21-01Z.  OTHERWISE...WINDS SHOULD REMAIN LIGHT
THROUGH THE DAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/REESE
Hazardous weather outlook, Jun 20, 11:33 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT FRI JUN 20 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM
ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON
INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED
SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE
STORMS POSSIBLE MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

69

In the hours before

Local storm report, Jun 20, 3:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 W COLON               41.30N 96.63W
06/20/2008  E0.75 INCH       SAUNDERS           NE   STORM CHASER

&&

DEWALD
Local storm report, Jun 20, 3:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 NE CASTANA            42.09N 95.88W
06/20/2008  E1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 20, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
418 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SOLDIER                 41.98N 95.78W
06/20/2008  E0.75 INCH       MONONA             IA   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 20, 4:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     3 S OAKLAND             41.27N 95.40W
06/20/2008                   POTTAWATTAMIE      IA   TRAINED SPOTTER

            A NARROW FUNNEL REACHED DOWN ABOUT HALF WAY TO GROUND.

&&

RCHERMOK
Local storm report, Jun 20, 5:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          1 E MACEDONIA           41.19N 95.41W
06/20/2008                   POTTAWATTAMIE      IA   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN.

0447 PM     FUNNEL CLOUD     5 NW ELLIOTT            41.20N 95.23W
06/20/2008                   POTTAWATTAMIE      IA   NWS EMPLOYEE

            FUNNEL NEARING GROUND.

0448 PM     FUNNEL CLOUD     8 E TREYNOR             41.23N 95.45W
06/20/2008                   POTTAWATTAMIE      IA   TRAINED SPOTTER

            FUNNEL DESCENDED AND THEN DISSIPATED

&&

BSMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:42 PM CDTSevere Thunderstorm WarningOAXFremont, Mills33 min
Jun 19, 8:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona59 min
Jun 20, 3:11 PM CDTSevere Thunderstorm WarningOAXMonona64 min
Jun 20, 4:11 PM CDTSevere Thunderstorm WarningOAXMonona40 min
Jun 20, 4:32 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby43 min
Jun 20, 4:45 PM CDTTornado WarningOAXMontgomery, Pottawattamie45 min
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby23 min
Jun 20, 6:08 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie37 min
Jun 20, 6:40 PM CDTSevere Thunderstorm WarningOAXMontgomery35 min

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.